Maine, 2006

Flash Flood in Maine, July 28, 2006

July 28, 2006 · NWS GYX · 1 event in 1 county or zone

Thunderstorms produced up to 3 inches of rain rapidly flooding route 232 in Bryant Pond.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Thunderstorms produced up to 3 inches of rain rapidly flooding route 232 in Bryant Pond.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 28, 2:26 PM EST, 1 minute earlier.

Area forecast discussion, Jul 28, 2:26 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
326 PM EDT FRI JUL 28 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
CONVECTION CONTINUES TO FIRE AHEAD OF SURFACE BOUNDARY AND WITH
APPROACH OF SHORT WAVE. ACTIVITY WILL WIND DOWN BY LATE EVENING
AS UPPER SUPPORT MOVES EAST AND WITH LOSS OF HEATING. PRIMARY
PROBLEM WILL BE POTENTIAL FOR STRONG WIND GUSTS AND LOCALIZED
DRAINAGE FLOODING. GIVEN HIGH FREEZING LEVELS...HAIL POTENTIAL
WILL BE QUITE LIMITED. ON SATURDAY...SCATTERED CONVECTION DEVELOPS
BY AFTERNOON AHEAD OF THE FRONT WITH HIGHEST POPS ACROSS THE
HIGHER TERRAIN. WESTERLY FLOW SHOULD ALLOW EVEN THE COAST TO BAKE
WITH READINGS CLOSE OR EXCEEDING 90 IN MANY LOCATIONS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
THE COLD FRONT WILL CROSS THE FORECAST AREA BEFORE MIDNIGHT. FOR
NOW...WILL HOLD OFF ON CARRYING A MENTION OF SHOWERS AND THUNDERSTORMS
GIVEN THE TIME OF DAY...BUT LATER FORECASTS MAY HAVE TO ADDRESS
THIS. AFTER THIS...THERE SHOULD BE A FAIR AMOUNT CLEARING...EXCEPT
FOR NEAR THE COAST. WITH THE AIRMASS TRANSITION SLOW...WENT WITH A
BLEND OF MOS NUMBERS FOR LOWS SATURDAY NIGHT.

MODELS ARE A BIT CLOSER ON THE POSITION OF THE FRONT FOR SUNDAY...BUT
STILL ENOUGH DIFFERENCES FOR A PROBLEMATIC FORECAST...ESPECIALLY
FOR SOUTHERN NEW HAMPSHIRE. AT THIS POINT...BELIEVE MOST MODELS ARE
TOO FAR SOUTH WITH THE FRONT...GIVEN THAT THE PUSH IN THE MID
LEVELS SHEARS OUT TO THE EAST AND WEAKENS. BECAUSE OF THIS...BELIEVE
THAT SOUTHERN NEW HAMPSHIRE HAS A SHOT OF FIRING CONVECTION ON THE
FRONT. ELSEWHERE...EXPECT A QUIETER DAY WITH A FAIR AMOUNT OF CUMULUS.
850 MB TEMPERATURES SUPPORT A BLEND OF MOS NUMBERS FOR HIGHS ON SUNDAY.

ANY CONVECTION THAT DEVELOPS SUNDAY SHOULD END WITH DIURNAL HEATING.
BELIEVE THE GFS IS TOO COOL WITH THE NEW AIRMASS...SINCE THE
TRANSITION SHOULD BE SLOW. LEANED TOWARD THE NAM MOS FOR LOWS
SUNDAY NIGHT BECAUSE OF THIS.

LOOKING FURTHER AHEAD...MODELS CONTINUE TO HAVE DIFFERENCES ON HOW TO
HANDLE THE SHORT WAVE ENERGY IN THE NORTHERN STREAM...AND HOW FAR
NORTH THE RIDGING WILL GET. FOR NOW...USED AN APPROACH CLOSER TO
THE 06Z/12Z GFS. THIS MEANS THAT JUST ABOUT EVERY DAY THROUGH
WEDNESDAY HAS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE
BOUNDARY CLOSE BY. STUCK CLOSE TO GUIDANCE WITH THE UNCERTAINTY.

A MORE SUBSTANTIAL COLD FRONT SHOULD CROSS THE REGION WEDNESDAY
EVENING...WITH COOLER CONDITIONS AFTER THIS.

&&

.AVIATION...
VFR WITH LOCAL IFR IN THUNDERSTORMS THROUGH EVENING...THEN WIDESPREAD
MVFR OVERNIGHT IN FOG AND HAZE.

&&

.MARINE...
SHORT TERM (TONIGHT AND SATURDAY)...WINDS AND SEAS MAY APPROACH
SMALL CRAFT TONIGHT AHEAD OF SURFACE THROUGH THIS EVENING.
OTHERWISE...PRIMARY PROBLEM WILL BE SCATTERED STRONG CONVECTION
TONIGHT AND VSBY RESTRICTIONS IN FOG AND HAZE.

LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
A FEW WIND GUSTS TO 20 KT ARE POSSIBLE AHEAD OF THE FRONT SATURDAY
EVENING. AFTER THIS...BECAUSE OF THE PROXIMITY OF THE FRONT...WINDS
AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT LEVELS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 28, 3:45 AM EST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
445 AM EDT FRI JUL 28 2006

ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>010-013-014-290845-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM
25 TO 40 NM-NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
445 AM EDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN...WESTERN
MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...
SOUTHEASTERN NEW HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON
ME TO THE MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON. SOME OF
THE THUNDERSTORMS COULD PRODUCE LOCALLY STRONG AND DAMAGING
WINDS...ESPECIALLY ACROSS CENTRAL AND SOUTHERN NEW HAMPSHIRE AND
SOUTHWESTERN MAINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Jul 28, 1:11 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
211 PM EDT FRI JUL 28 2006

MEZ007-008-012-013-281900-
NORTHERN FRANKLIN-NORTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN OXFORD-
211 PM EDT FRI JUL 28 2006

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND FRANKLIN COUNTY
THROUGH 300 PM EDT...

AT 211 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTH OF BETHEL...
MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND STONEHAM...BETHEL...NEWRY...GREENWOOD...
LOCKE MILLS...BRYANT POND...MILTON...HANOVER...RUMFORD AND ROXBURY
THROUGH 300 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

HAYES
Special weather statement, Jul 28, 1:19 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
219 PM EDT FRI JUL 28 2006

NHZ002>004-281900-
NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN COOS-
219 PM EDT FRI JUL 28 2006

...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY...CARROLL COUNTY
AND COOS COUNTY THROUGH 300 PM EDT...

AT 219 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF LINCOLN...MOVING EAST
AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
LINCOLN...CRAWFORD NOTCH...PINKHAM NOTCH...MOUNT WASHINGTON AND
JACKSON THROUGH 300 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

DS
Local storm report, Jul 28, 1:28 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
228 PM EDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     3 ENE LIVERMORE         44.35N 70.19W
07/28/2006                   ANDROSCOGGIN       ME   LAW ENFORCEMENT

            TREES BLOWN DOWN ON DODGE AND HAINES CORNER ROADS.

&&

ERICSC
Special weather statement, Jul 28, 2:13 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
313 PM EDT FRI JUL 28 2006

MEZ021-282000-
KENNEBEC-
313 PM EDT FRI JUL 28 2006

...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY THROUGH 400 PM
EDT...

AT 313 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF WAYNE...OR ABOUT 10
MILES NORTHEAST OF TURNER...MOVING EAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WAYNE...FAYETTE...
WINTHROP...READFIELD...MANCHESTER AND BELGRADE THROUGH 400 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.
Special weather statement, Jul 28, 2:17 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
317 PM EDT FRI JUL 28 2006

NHZ003-005-282000-
NORTHERN GRAFTON-SOUTHERN GRAFTON-
317 PM EDT FRI JUL 28 2006

...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 400 PM
EDT...

AT 317 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF LEBANON...MOVING EAST
AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
LEBANON...LYME...ENFIELD...CANAAN...ORANGE...DORCHESTER...GROTON...
RUMNEY...HEBRON AND PLYMOUTH THROUGH 400 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

DS
Special weather statement, Jul 28, 2:25 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
325 PM EDT FRI JUL 28 2006

MEZ012-282015-
SOUTHERN OXFORD-
325 PM EDT FRI JUL 28 2006

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY THROUGH 415 PM
EDT...

AT 325 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTH OF STOWE...OR ABOUT 16
MILES NORTH OF FRYEBURG...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND STOWE...GILEAD...
STONEHAM...WATERFORD...BETHEL...LOCKE MILLS...GREENWOOD...BRYANT
POND...SOUTH PARIS AND NORWAY THROUGH 415 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

DS

The radar

The Portland,ME radar (KGYX), 79 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Oxford

When
July 28, 2:27 PM EST to 5:45 PM EST
Where
Oxford County, Bryant Pond
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524900.